Anaesthetic Problems and Thyroid

Hello, well I finally had my gyny op' on Friday after two false starts an endocrinologist and cardiologist referral. All went well (I was given no morphine or adrenaline) and I was in theatre for only half an hour then released to go home late afternoon. I mentioned I had a headache but was told not to worry, given paracetamol and told to keep drinking water to rehydrate. I did all I was told and drank as much as possible. Unfortunately, by 7pm my headache had grown worse and I started vomiting. At 10pm my husband called the hospital for advice and was told we'd get a call back. By midnight I thought I might be dying. I have never known pain like that - and I am a migraine sufferer so know how bad headaches can be. Paramedics came out at 3am and I was immediately given iv pain relief and taken to hospital where I was given iv fluids and anti-nausea meds. What a night. I was finally allowed home that afternoon and told to rest. My question: for two days now I've been 'resting' but still feel very odd. I feel ok when waking and getting up but both yesterday and today after taking my thyroxine and t3 (lyothironine) I've become lightheaded and dizzy. I feel very shaky and just 'out of it' generally. (A bit like my blood sugar levels are out?) I've had bigger surgeries in the past and haven't experienced anything like this! Please can anyone help? Is there some correlation between the thyroid drugs and post-op recovery? I've only been on t3 for a couple of years so haven't had any surgeries whilst on it. I have no thyroid after TT and I wasn't even this weird after those ops! I'm really quite worried as due back to work and there's no way I can function like this. Sorry it's a long one but you guys are the best at giving sound advice and/or opinion. Thank you! Lizzy xxxx

3 Replies

  • If you had any nitrous oxide in your anaesthetic it might have wiped out lots of your B12. Apparently it gets bound up in some way that the body can't use it. If you had very little to start with you would be suffering from B12 deficiency. But I would be surprised if it had affected you so quickly. From doing some googling it turns out you may have increased homocysteine levels too, also as a result of nitrous oxide in your anaesthetic.

  • Oh, just for reference, I was googling "nitrous oxide B12 anesthesia"

  • Hi Lizzy, Sorry to hear you have not been good since your op and hope it soon passes. I went for my assessment with the Anaesthetist for my op next Tuesday (small cyst on right ovary) and asked about the Nitrous Oxide. He did say I would not be having it for this op, but I forgot to ask what I would be having so I could check up on it! Have never had problems before, but my B12 fell by half in December after 10 days in hospital on antibiotics, so all this is a bit concerning.

    Wish you well and hope you get back on track soon.

You may also like...